Font Size
A
A
A

Atrioventricular (AV) Nodal Reentrant Tachycardia


Atrioventricular (AV) Nodal Reentrant Tachycardia

Excluding atrial fibrillation, atrioventricular nodal reentrant tachycardia (AVNRT) is the most common type of supraventricular tachycardia. It accounts for many of the fast heart rates that start in the upper part of the heart (excluding atrial fibrillation). Atrioventricular (AV) nodal reentrant tachycardia can cause symptoms at any age. It occurs more frequently in females, and it is not generally a result of other forms of heart disease.

Atrioventricular tachycardias are caused by an abnormal or extra electrical pathway in the heart, a kind of "short circuit." Electrical pathways in the heart consist of microscopic muscle fibers that conduct electrical impulses. Normally, a single electrical pathway allows impulses to travel from the upper to the lower chambers. An extra electrical pathway allows those impulses to travel backwards at the same time, starting another heartbeat. During AV nodal reentrant tachycardia the electrical impulses continuously go around the two pathways. This is known as "reentry" and can lead to a very fast heart rate.

Atrioventricular nodal reentrant tachycardia can now be successfully treated in almost all people. Medicines, such as beta-blockers or calcium channel blockers, may effectively treat this problem. In people for whom medicines do not work, or for those who do not wish to take medicine, catheter ablation is an option.

Credits

ByHealthwise Staff
Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine
Specialist Medical ReviewerJohn M. Miller, MD - Electrophysiology
Last RevisedAugust 9, 2010

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary